Calculus of Variations and Geometric Measure Theory

A. Bressan - C. De Lellis

Existence of optimal strategies for a fire confinement problem

created by delellis on 06 May 2011


Published Paper

Inserted: 6 may 2011

Journal: Comm. Pure Appl. Math.
Volume: 62
Number: 6
Pages: 789-830
Year: 2009

For the update version and eventual errata see the webpage http:/www.math.uzh.chdelellis


We consider a class of variational problems for differential inclusions, related to the control of forest fires. The area burned by the fire at time $t>0$ is modeled as the reachable set for a differential inclusion $\dot x\in F(x)$, starting from an initial set $R_0$. To block the fire, a barrier can be constructed progressively in time, at a given speed. In this paper we prove the existence of an optimal strategy, which minimizes the value of the area destroyed by the fire, plus the cost of constructing the barrier.